Medically Reviewed by Jennifer Robinson, MD on April 25, 2020
Do your hands, feet, or legs feel like they’re on “pins and needles”? Shortage of B12 can damage the protective sheath that covers your nerves. Diseases like celiac, Crohn’s, or other gut illnesses may make it harder for your body to absorb the vitamin. So can taking some heartburn drugs.
You’re Colder Than Usual
Without enough B12, you might not have enough healthy red blood cells to move oxygen around your body (anemia). That can leave you shivering and cold, especially in your hands and feet.
A lack of B12 may lead to depression, confusion, memory problems, and dementia. It also can affect your balance. B12 supplements are usually safe. For adults, doctors recommend 2.4 micrograms a day. If you take more than what you need, your body passes the rest out through your pee. Still, high doses could have some side effects, like dizziness, headache, anxiety, nausea, and vomiting.
Your muscles may lack strength. You also might feel tired or lightheaded. Your doctor can check how much B12 is in your body, but not all of it may be useable. So it’s important to pay attention to any symptoms -- which can grow slowly or pop up more quickly -- and to alert your doctor.
Your doctor might call it atrophic glossitis. Tiny bumps on your tongue called papillae start to waste away. That makes it look and feel kind of smooth and glossy. Infections, medication, and other conditions can cause it, too. But if not enough B12 or other nutrients is to blame, your tongue also may be sore.
B12 deficiency is rare because your body can store several years’ supply of the stuff. But plants don’t have any B12. So vegans and vegetarians who don’t eat any animal products should add some processed grains like fortified breads, crackers, and cereals.
This is when your heart suddenly races or skips a beat. You might feel it in your throat or neck. You can get more vitamin B12 from chicken, eggs, and fish. But one of best sources by far is something that may not be a regular on your menu: beef liver.
Reason for Shortage: Age
As you get older, your body may not absorb B12 as easily. If you don’t treat it, low levels of B12 could lead to anemia, nerve damage, moodiness, and other serious problems. So watch for any symptoms, and get a blood test if your doctor recommends it.
Reason for Shortage: Weight Surgery
One of the more common weight loss operations is called “gastric bypass.” After the surgery, food bypasses parts of your stomach and small intestine. That’s usually where B12 breaks down into usable form. Your doctor likely will monitor your B12 levels and suggest supplements or shots if you need them.
You may get these ulcers on your gums or tongue. They could be a sign of low B12, anemia, or another condition. The sores usually clear up on their own, but it helps to avoid ingredients that might be irritating or painful, like vinegar, citrus, and hot spices like chili powder. Some over-the-counter medicines could soothe your pain.
Reason for Shortage: Medications
Some drugs drop your B12 levels or make it harder for your body to use the vitamin. They include:
Chloramphenicol, an antibiotic used to treat infection
Proton pump inhibitors like lansoprazole (Prevacid) and omeprazole (Prilosec)
Peptic ulcer meds like cimetidine (Tagamet) and famotidine (Pepcid)
Metformin for diabetes.
Tell your doctor and pharmacist about all drugs and supplements you take.
You might lose your appetite, drop too much weight, or have trouble pooping (constipation). If your B12 levels are low, your doctor will often inject it into a muscle to be sure your body absorbs it. Sometimes, high doses of pills work just as well. But remember that symptoms of B12 deficiency can be similar to signs of many other illnesses.
Caution for Pregnant Vegetarians
Talk to your doctor about B12 supplements, both during pregnancy and breastfeeding. Infants who don’t get enough could have serious and permanent damage to their nerves or brain cells. Your baby might need supplements, too.